Alert archive / Georgia / Freeze Warnings in 2018

Freeze Warning 8, NWS Atlanta, GA

April 7, 201824 counties in Georgia

NWS Atlanta, GA issued this freeze warning at Apr 7, 2018, 3:31 AM EDT for 24 counties in Georgia. It took effect at Apr 8, 2018, 12:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2018, 3:31 AM EDT (07:31 UTC)
In effect from
Apr 8, 2018, 12:00 AM EDT
Expired
Apr 8, 2018, 10:00 AM EDT
In force
10 hr
Issued by
NWS Atlanta, GA
All 24 counties

Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Cobb County, GA, Dade County, GA, Dawson County, GA, Douglas County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Haralson County, GA, Lumpkin County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 119 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS72 KFFC 070731
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
331 AM EDT Sat Apr 7 2018


GAZ001>009-011>016-019>021-030>032-041>043-071600-
/O.UPG.KFFC.FZ.A.0007.180408T0400Z-180408T1400Z/
/O.NEW.KFFC.FZ.W.0008.180408T0400Z-180408T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-Paulding-Cobb-Haralson-Carroll-Douglas-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Marietta, Carrollton, and Douglasville
331 AM EDT Sat Apr 7 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
SUNDAY...

The National Weather Service in Peachtree City has issued a
Freeze Warning, which is in effect from midnight tonight to 10 AM
EDT Sunday. The Freeze Watch is no longer in effect.

* Locations...Mainly along and north of a line from Carrollton 
  to Marietta to Cleveland.

* Temperatures...In the lower 30s.

* Timing...Tonight and early Sunday morning.

* Impacts...Freezing temperatures will likely damage tender 
  plants that have already sprouted, budded or flowered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
226 
WWUS72 KFFC 071851
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
251 PM EDT Sat Apr 7 2018

GAZ001>009-011>016-019>021-030>032-041>043-081400-
/O.CON.KFFC.FZ.W.0008.180408T0400Z-180408T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-Paulding-Cobb-Haralson-Carroll-Douglas-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Marietta, Carrollton, and Douglasville
251 PM EDT Sat Apr 7 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EDT SUNDAY...

* Locations...Mainly along and north of a line from Carrollton 
  to Marietta to Cleveland.

* Temperatures...In the lower 30s.

* Timing...Tonight and early Sunday morning.

* Impacts...Freezing temperatures will likely damage tender 
  plants that have already sprouted, budded or flowered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
143 
WWUS72 KFFC 080745
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
345 AM EDT Sun Apr 8 2018



GAZ001>009-011>016-019>021-030>032-041>043-081400-
/O.CON.KFFC.FZ.W.0008.000000T0000Z-180408T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-Paulding-Cobb-Haralson-Carroll-Douglas-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Marietta, Carrollton, and Douglasville
345 AM EDT Sun Apr 8 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* Locations...Mainly along and north of a line from Carrollton 
  to Marietta to Cleveland.

* Temperatures...In the lower 30s.

* Timing...Through 10 AM.

* Impacts...Freezing temperatures will likely damage tender 
  plants that have already sprouted, budded or flowered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Apr 7, 1:50 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 7, 1:50 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
150 AM EDT Sat Apr 7 2018

.UPDATE...
Minor adjustments have been made to mainly the temp/dewpoint/POP
grids tonight to reflect latest ob/satellite/radar data.

Around 02z this evening cyclonic flow exists in the mid and upper
levels while a strong cold front was analyzed in the lower levels
across the Mid Atlantic SW into the TN Valley and southern TX.
Along and ahead of the frontal boundary exists widespread light
to moderate rainfall...some of which is already affecting
northern and west-central Georgia.

Rain will continue to move into the state overnight tonight and
through the first half of Saturday as the frontal boundary sinks
south-tho lack of instability will likely inhibit thunder tho a
rumble or two would not be completely surprising. Abundant
perturbations in the mid levels will help develop a sfc wave
along the front overnight across eastern TX. As this wave deepens
and pushes across Georgia Saturday...deeper moisture transport
will exist across central and southern Ga. Given Td forecast in
the 60s some destabilization is expected across this area despite
abundant cloudiness. With 0-6km shear values between 30-40kts
stemming from somewhat decent mid level flow...a few semi-
organized storms still seem possible. SPC continues the marginal-
slight risk across SE portions of the CWA.

Kovacik

&&

.PREV DISCUSSION... /Issued 747 PM EDT Fri Apr 6 2018/

SHORT TERM /Tonight through Saturday Night/...

A cold front currently draped from the Ohio River Valley through
Tennessee southwest into north TX is workings its way south through
the remainder of the afternoon. Meanwhile, aloft, a series of
impulses rounding the trough situation across the eastern half of
the US will pivot through the SE during the short-term. The
interaction of the mid level impulses will result in light to
moderate showers moving through N GA this evening through tonight.
As the trough digs further south into MS/AK, the upper level jet
entrance region will help promote lift through the column.
Therefore, surface low development along the front will occur
moving across GA Saturday morning through the afternoon/evening as
the front continues to move southeast. Given this, we can fully
expect an expansion of precipitation coverage in north GA late
tonight, working into the metro by early Saturday morning and to
overspread central GA during the morning through the remainder of
the day. The cold front will continue to exit the area tomorrow
evening and by early Sunday morning, high pressure will be building
back in.

In terms of thunderstorms and the severe potential, there is the
potential for embedded thunder later this afternoon and evening,
although that will be limited and likely elevated with the best
dynamics not arriving until early Saturday morning. The best
ingredients for strong to isolated severe thunderstorms will be
across central GA as the MUCAPE (<1000 J/kg) surges with best shear
profiles around 40-60kts 0-1km. With as much cloud cover and showers
across the region by Saturday morning, it is unlikely we will be
working with much diurnal heating, but rather the kinematics of the
storm system itself. Given enough vertical shear and a deepening
system, one would expect some organized convection. If there are
some breaks, we will likely destabilize enough to see a bit more
thunderstorm development.  The main impacts expected with these
storms will be damaging wind gusts and an isolated tornado
possible.

As the front exits, cold air advection will allow temperatures to
drop AOB freezing across portions of north GA by Sunday morning.  A
freezing watch has been issued for this ares.

26

LONG TERM /Sunday through Friday/...

At the onset of the long-term forecast period on Sunday, cool and
dry conditions can be expected as high pressure builds into the
southeast behind the previous storm system. Highs on Sunday will run
about 10 degrees below average. This dry weather will be relatively
short-lived, however, as the high quickly shifts off the Atlantic
coast on Monday.

While discrepancies remain regarding the timing and evolution of the
next storm system during the Monday/Tuesday time frame, both the GFS
and ECMWF have trended a bit later with rain chances lingering into
the day Tuesday as a surface low develops off the Florida coast and
moves northeastward. Only showers are expected during this time
frame, and total rainfall amounts continue to appear quite low
Monday and Tuesday. Showers will clear the area by Tuesday night,
and cold temperatures will return to the area by Wednesday morning
behind the cold front. Portions of far north Georgia may approach
freezing Wednesday morning. High pressure will dominate Wednesday
into late week with dry weather and moderating temperatures the rule
through the weekend before any additional chances return.

RW

AVIATION...
06Z Update...

VFR conditions are expected to deteriorate with predominately MVFR
conditions developing between 06Z and 10Z and mainly IFR conditions
by 10-12Z. Most areas will improve to MVFR between 18Z and 21Z. A
broad area of rain will continue spreading south and east across the
forecast area. Rain will eventually begin to push south and east of
the area late Saturday afternoon into the evening. Isolated to
scattered thunderstorms are possible, mainly from around the KCSG
and KMCN TAF sites southward. Winds will be somewhat variable in
direction before 14Z, but primarily from the southwest to northwest.
Winds will become more predominately northwest after 14Z and
increase to 7-12kt. Wind speeds increase even more after 18Z into
the 12-15kt range w/ gusts 20-25kt.

//ATL Confidence...06Z Update...

Medium on all forecast elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          75  54  64  37 /  10  90  90  30
Atlanta         74  55  61  36 /  30  90  90  20
Blairsville     60  48  54  27 /  50  90  70  20
Cartersville    73  51  57  31 /  40  90  90  10
Columbus        79  59  68  38 /  10  80  90  20
Gainesville     71  53  59  36 /  30  90  90  20
Macon           79  58  69  40 /   5  70  90  30
Rome            67  50  55  31 /  60  90  80  10
Peachtree City  76  54  64  34 /  30  90  90  20
Vidalia         79  59  74  46 /   5  20  80  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Saturday night through Sunday morning for
the following zones: Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Cobb...Dade...Dawson...Douglas...Fannin...Floyd...
Gilmer...Gordon...Haralson...Lumpkin...Murray...Paulding...
Pickens...Polk...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...26
LONG TERM....RW
AVIATION...Kovacik
Hazardous weather outlook, Apr 6, 11:49 AM EDT, 15 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Fri Apr 6 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated thunderstorms are expected across much of north and
central Georgia on Saturday. Strong thunderstorms are possible
across much of the outlook area. The best potential for isolated
severe thunderstorms remains along and south of a line from Fort
Benning to Macon to Warrenton.

A Freeze Watch is in effect for late Saturday night and early
Sunday morning for areas mainly along and north of Carrollton to
Marietta to Cleveland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 6:51 PM EDTSpecial Weather StatementFFCEmanuel39 min

Nearby

Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.